Valium (diazepam) is sedative-hypnotic medication that belongs to a group of medication called benzodiazepines. It is primarily used to treat anxiety and alcohol withdrawal but may also be prescribed together with other medications for patients with insomnia, seizure and restlessness.
Because of its potential for dependence and addiction, Valium is not often prescribed for long-term treatments. Usually, the duration of treatment is limited to 12 weeks and is used only to manage severe psychological symptoms. People who are on long-term treatment of Valium are at increased risk of experiencing withdrawal symptoms if the drug is abruptly discontinued or stopped "cold-turkey".
Side Effects and Symptoms of Valium Withdrawal
Abruptly stopping Valium can lead to symptoms and side effects that include the following:
- Increased sensitivity to stimulus (light or sound)
- Personality changes
- Numbness or tingling sensation
- Nausea and vomiting
- Irregular heartbeat and palpitations
- Memory loss
- Panic attacks
- Trouble sleeping
- Restlessness or irritability
Usually, Valium withdrawal symptoms resemble that of alcohol withdrawal. Sometimes, the symptoms of the medical condition for which the patient is being treated for recur and even become more severe.
Preventing Valium Withdrawal
To avoid Valium withdrawal, it is important to consult your healthcare provider before discontinuing this medication. For safe discontinuation, your healthcare provider will gradually wean you off Valium (also known as taper) by slowly reducing your dose. How long the taper will be depends on the amount of time the patient has been taking Valium. Usually, the longer the duration of treatment, the longer the taper is.
In case withdrawal symptoms develop, the dosage may have to be adjusted to its previous dose. Some healthcare providers prescribe medications to manage withdrawal symptoms, especially for severe cases. Other long-acting antianxiety medications may also be given to relieve symptoms.
If you notice any bothersome symptom while discontinuing Valium, discuss it with your healthcare provider. Take note that Valium can cause withdrawal symptoms even if you think you are taking it the right way or as recommended by your healthcare provider. Withdrawal symptoms can lead to life-threatening complications when not properly treated.